Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

August 10, 2021Ford County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 10, 2021, 5:30 PM CDT for Ford County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 5:30 PM CDT (22:30 UTC)
Expired
Aug 10, 2021, 6:00 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Hail
0.88 in
Wind
55

County Ford County, KS

The radar

The Dodge City radar (KDDC), 12 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-516 J/kg
Mixed-layer LCL
2007 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WWUS83 KDDC 102230
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
530 PM CDT Tue Aug 10 2021
 
KSZ078-102300-
Ford KS-
530 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Ford County
through 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Wright. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3764 9983 3775 9999 3787 9984 3775 9969
TIME...MOT...LOC 2230Z 228DEG 3KT 3775 9990 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 10, 2:46 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 10, 2:46 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion...corrected
National Weather Service Dodge City KS
246 PM CDT Tue Aug 10 2021

...updated aviation section...

.SHORT TERM...(This evening through Wednesday)
Issued at 244 PM CDT Tue Aug 10 2021

An area of mid level showers south of I-70 was developing and
shifting east in the 700 mb confluence zone over central Kansas ,
a notable radar fineline was also spreading south ahead of this
feature and may end up having an impact of where if at all
convection is able to develop this afternoon. The Convective
allowing models, notably the latest HRRR run shows convection as
early as 5 PM around DDc and spreading northeast along the
prefrontal trough (ahead of synoptic surface front near KS/NE
line. Convection wise- deep bulk shear is lack, and even effective
shear is mostly below critical limits for well organized storms.
The trend for effective shear appears increasing however and the
surface based inhibition will still need to be overcome late this
afternoon. All this points to more likely of a later than the models
are showing or even less overall coverage.

The good news is that the peak of hottest temperatures for the next
week or more is right now, as a cooler airmass over the northern
Plains influences western Kansas in the coming days. The cold front
now near the NE/KS line will sag south Tonight and Wednesday.
providing another focus for thunderstorms late in the day on
Wednesday, with a much similar convective environment as Today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 244 PM CDT Tue Aug 10 2021

Overall a cooling period can be expected with high temperatures
settling back into the mid 80s and low 90s for a general range over
the next 7-10 days.In the short term, still very warm air will
descend off the higher terrain as the surface boundary meanders over
the central plains and strong mid level cyclonic jetstream flow
remains entrenched over southern Canada and the Northern Great
Plains/Great Lakes region. With time this will gradually retrograde
the upper ridge back westward and much less hot but still summerlike
temperatures  will be seen over western Kansas.  With a weak
northwest flow the setup my be one of possibility of diurnal MCS
opportunity, best diagnosed on a day by day basis.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1152 AM CDT Tue Aug 10 2021

An area of accas showers is noted on radar oriented sw to ne
across west central Kansas associated with the 700 mb level
confluent zone. At the surface a broad area of relative low
pressure exists as a pre-frontal trough ahead of a surface cold
front over the Nebraska Kansas line. The convective allowing
models are generating thunderstorms within this surface tough
axis as early as around 00 UTC this afternoon, with potential
for isolated severe storms given overall CAPE and shear that is
present. The warm air aloft in excess of 15 C and large area of
surface inhibition need to be eroded remain a hindrance to any
widespread severe weather. Otherwise expect VFR conditions with
best opportunity for early evening thunderstorm outflow in the
vicinity of HYS or DDC, with much lower chances around LBL or
GCK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 101  70  97 /  20  10  10  10
GCK  68 100  66  96 /  10  10  10  20
EHA  68  98  66  93 /  30  10  10  20
LBL  70  99  68  95 /  20  10  10  20
HYS  71 101  69  97 /  20  10  10  20
P28  76 101  72  99 /  10  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ065-066-079>081-
088>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Aug 10, 2:30 AM CDT, 15 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
230 AM CDT Tue Aug 10 2021

KSZ030-031-043>046-061>066-074>081-084>090-110730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
230 AM CDT Tue Aug 10 2021 /130 AM MDT Tue Aug 10 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms are expected Tuesday afternoon and evening.
Coverage will be limited, but the strongest storms will be capable
of outflow winds to near 60 mph and small hail. High end severe
weather is not expected.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Shower and thunderstorm coverage is expected to increase during
the Friday through Sunday time frame. The primary convective risks
during this time will be dangerous lightning and locally heavy
rainfall.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Friday
  - Lightning: Elevated risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible Tuesday afternoon and
evening.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Turner

In the hours before

Local storm report, Aug 10, 4:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 ESE FT. DODGE         37.72N 99.91W
08/10/2021  U1.25 INCH       FORD               KS   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

RML
Local storm report, Aug 10, 4:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             2 ESE FT. DODGE         37.72N 99.91W
08/10/2021  E1.00 INCH       FORD               KS   NWS EMPLOYEE

            REPORTS OF QUARTER SIZE HAIL.

&&

RML
Local storm report, Aug 10, 5:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             9 NW BELLEFONT          37.98N 99.75W
08/10/2021  E1.75 INCH       HODGEMAN           KS   TRAINED SPOTTER

            NICKEL SIZED INITIALLY THEN SOME UP TO A
            SIZE OF GOLF BALLS.

&&

RML
Local storm report, Aug 10, 5:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 E FT. DODGE           37.73N 99.92W
08/10/2021  M1.00 INCH       FORD               KS   NWS EMPLOYEE

&&

RB
Special weather statement, Aug 10, 5:27 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
527 PM CDT Tue Aug 10 2021

KSZ078-087-088-102300-
Meade KS-Clark KS-Ford KS-
527 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southwestern Ford,
northeastern Meade and northwestern Clark Counties through 600 PM
CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fowler, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Meade,
northwestern Clark and southwestern Ford Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3733 10012 3743 10024 3752 10013 3741 10002
TIME...MOT...LOC 2227Z 220DEG 9KT 3742 10016

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Aug 10, 5:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
530 PM CDT Tue Aug 10 2021

KSZ078-102300-
Ford KS-
530 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Ford County
through 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Wright. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3764 9983 3775 9999 3787 9984 3775 9969
TIME...MOT...LOC 2230Z 228DEG 3KT 3775 9990

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:20 AM CDTHeat AdvisoryDDCBarber, Clark, Comanche, Edwards, Kiowa, Pawnee and 2 more19 hr
Aug 10, 4:14 PM CDTSpecial Weather StatementDDCFord31 min
Aug 10, 4:51 PM CDTSevere Thunderstorm WarningDDCFord39 min
Aug 10, 4:57 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman48 min
Aug 10, 5:04 PM CDTSevere Thunderstorm WarningDDCClark, Ford41 min
Aug 10, 5:27 PM CDTSpecial Weather StatementDDCMeade33 min
Aug 10, 5:42 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade48 min
Aug 10, 5:48 PM CDTSpecial Weather StatementDDCRush27 min
Aug 10, 5:58 PM CDTAreal Flood AdvisoryDDCFord2 hr
Aug 10, 6:08 PM CDTSevere Thunderstorm WarningDDCRush25 min
Aug 10, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Rush37 min
Aug 10, 6:28 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade47 min
Aug 10, 6:55 PM CDTSevere Thunderstorm WarningDDCFord, Gray50 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.